Alert archive / Florida / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Tallahassee, FL

May 28, 2018Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at May 28, 2018, 4:54 PM CDT for Walton County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 4:54 PM CDT (21:54 UTC)
Expired
May 28, 2018, 9:00 PM CDT
In force
4 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 26 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS52 KTAE 282154
FFWTAE
FLC131-290200-
/O.NEW.KTAE.FF.W.0005.180528T2154Z-180529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
454 PM CDT MON MAY 28 2018

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Walton County in the Panhandle of Florida...

* Until 900 PM CDT.

* At 452 PM CDT, Doppler radar indicated heavy rain associated with 
  Subtropical Storm Alberto across the warned area. 4 to 5 inches of 
  rain have fallen across portions of Walton County. An additional 2 
  to 3 inches of rain, especially across Central and North Walton 
  County is expected over the next hour. Flash flooding is expected. 

* Some locations that will experience flooding include...
  De Funiak Springs, Eglin Air Force Base, Union, Liberty, Freeport,
  Paxton, Pond Creek, Oakwood Hills, Cluster Springs, Gaskin,
  Portland, Alpine Heights, Villa Tasso, Darlington, De Funiak Spring
  Airport, Rock Hill, Glendale, Pleasant Ridge, Center Ridge and New
  Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3099 8639 3099 8604 3071 8604 3070 8603
      3041 8608 3042 8609 3043 8615 3046 8615
      3047 8613 3048 8614 3046 8619 3050 8620
      3047 8623 3049 8625 3047 8630 3048 8633
      3046 8639

$$

38-GODSEY
1 follow-up statement
892 
WGUS72 KTAE 290154
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
854 PM CDT MON MAY 28 2018

FLC131-290203-
/O.EXP.KTAE.FF.W.0005.000000T0000Z-180529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Walton FL-
854 PM CDT MON MAY 28 2018

...THE FLASH FLOOD WARNING FOR WALTON COUNTY WILL EXPIRE AT 900 PM
CDT...

The heavy rain has ended with light to moderate rain across the 
area. There have been no new reports of flooding in the past hour 
across the area. Please continue to heed any remaining road closures.

LAT...LON 3099 8639 3099 8604 3071 8604 3070 8603
      3041 8608 3042 8609 3043 8615 3046 8615
      3047 8613 3048 8614 3046 8619 3050 8620
      3047 8623 3049 8625 3047 8630 3048 8633
      3046 8639

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:11 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 28, 3:11 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
411 PM EDT Mon May 28 2018

.NEAR TERM [Through Tonight]...
Subtropical Storm Alberto is nearing the Florida Panhandle coast and
is expected to continue moving inland across the Florida Panhandle
and into Southeast Alabama tonight. Along the track, an extensive
area of moderate to occasionally heavy rain is expected and in this
area PoPs have been increased to 100 percent with mention of heavy
rainfall possible through the evening hours. Most of the guidance
suggests a trailing convective band will organize over the Florida
Panhandle after 07z and extend up into Southeastern Alabama and far
Southwestern Georgia. Will keep PoPs elevated in the western half of
the region to account for this after midnight. Will be a warm and
muggy night with lows in the mid 70s inland and perhaps even some
upper 70s along the coast.

.SHORT TERM [Tuesday Through Wednesday Night]...
Onshore flow and deep tropical moisture will remain in place
through midweek across the forecast area. This will keep rain
chances elevated, with the threat of locally heavy rainfall
continuing. Most intense rain may focus on a trailing band south
of Alberto. However, the position of this is difficult to
forecast. Otherwise, expect high temperatures in the mid 80s with
lows in the 70s for the next few days.

.LONG TERM [Thursday Through Monday]...
Upper trough axis will extend north-south across the forecast area
through much of the extended period. This will keep enough
moisture and lift in place to keep rain chances generally above
climatological normals for late May and early June. High
temperatures will generally be in the upper 80s to lower 90s with
lows in the lower to mid 70s.

&&

.AVIATION [Through 18Z Tuesday]...
Bands of showers from Alberto will continue to move over the region
this afternoon and evening. Widespread MVFR conditions will continue
with ocnl IFR conditions in stronger convective bands.
Wind gusts near tropical storm force will be possible at ECP and
DHN through about 01z before diminishing. Overnight, expect areas
of rain to develop with solid MVFR cigs all sites. MVFR conditions
should prevail through the end of the TAF cycle Tuesday as
scattered showers develop after 15z.

&&

.MARINE...
As Alberto moves inland, conditions will gradually improve over
the coastal waters. However, winds and seas will remain elevated
through Tuesday. Lighter winds and lower seas are expected through
the remainder of the work week.

&&

.FIRE WEATHER...
No concerns.

&&

.HYDROLOGY...
An additional 3 to 6 inches of rain is expected in the Florida
Panhandle and parts of SE Alabama through tonight and Tuesday as
Alberto moves inland. Very high rain rates have developed across
Walton County this afternoon in a band on the west side of the
center. Across SW Georgia, localized heavy amounts will be
possible as bands move across the area. With this activity
expected to continue through tomorrow, have added a few counties
to the Flash Flood Watch. Also extended through watch through 00Z
Wednesday given the exptected localized heavy rain possible during
the day on Tuesday.

Local rivers will continue to rise with. Flood warnings are out
for the Pea River at Ariton and the Choctawhatchee River at
Geneva, Caryville and Bruce. The heaviest rainfall will be on
Monday and Tuesday but the wet pattern will continue through the
weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  85  73  85  72 /  80  70  40  60  30
Panama City   76  83  76  84  75 /  90  80  40  40  30
Dothan        73  85  72  87  71 / 100  80  40  70  30
Albany        75  85  73  87  71 /  70  80  40  70  30
Valdosta      74  86  72  86  70 /  50  60  30  60  30
Cross City    75  85  73  84  70 /  50  60  30  50  30
Apalachicola  77  84  76  83  75 /  70  60  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Tuesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Jackson-
     Liberty-North Walton-South Walton-Washington.

     Tropical Storm Warning for Calhoun-Central Walton-Coastal Bay-
     Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Jackson-North Walton-South
     Walton-Washington.

     High Rip Current Risk through late Tuesday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Coastal Flood Advisory until 11 AM EDT /10 AM CDT/ Tuesday for
     Coastal Bay-South Walton.

     High Surf Warning until 8 AM EDT /7 AM CDT/ Tuesday for Coastal
     Bay-Coastal Gulf-South Walton.

     High Surf Warning until 8 PM EDT this evening for Coastal
     Franklin.

GA...Flash Flood Watch through Tuesday evening for Baker-Calhoun-Clay-
     Decatur-Dougherty-Early-Lee-Miller-Quitman-Randolph-
     Seminole-Terrell.

AL...Flash Flood Watch through Tuesday evening for Coffee-Dale-Geneva-
     Henry-Houston.

     Tropical Storm Warning for Coffee-Dale-Geneva-Houston.

GM...Tropical Storm Warning for Apalachee Bay or Coastal Waters From
     Keaton Beach to Ochlockonee River FL out to 20 Nm-Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Coastal waters from Suwannee River to Keaton Beach FL
     out 20 NM-Coastal waters from Mexico Beach to Apalachicola
     FL out 20 NM-Coastal waters from Mexico Beach to Okaloosa
     Walton County Line FL out 20 NM-Waters from Suwannee River
     to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
     from Mexico Beach to Okaloosa Walton County Line FL from 20
     to 60 NM.

&&

NEAR TERM...Godsey
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Godsey
MARINE...Camp
FIRE WEATHER...Godsey
HYDROLOGY...Camp

In the hours before

Local storm report, May 28, 2:41 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TROPICAL STORM   TYNDALL AFB             30.07N 85.58W
05/28/2018                   BAY                FL   AWOS

            AWOS STATION PAM, TYNDALL AFB MEASURED
            SUSTAINED 41 MPH WIND WITH A 59 MPH GUST.

&&

DH
Local storm report, May 28, 3:10 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TROPICAL STORM   1 SE GULF RESORT BEACH  30.21N 85.88W
05/28/2018                   GMZ750             FL   OTHER FEDERAL

            BUOY STATION PCBF1, 1 SE GULF RESORT BEACH
            MEASURED A GUST OF 41 MPH.

&&

DH
Local storm report, May 28, 3:19 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   NORTHWEST FLORIDA - INT 30.36N 85.80W
05/28/2018                   BAY                FL   ASOS

            ASOS STATION ECP, NORTHWEST FLORIDA -
            INTERNATIONAL APRT MEASURED A PEAK GUST OF
            43 MPH.

&&

DH
Local storm report, May 28, 4:16 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TROPICAL STORM   1 S PANAMA CITY         30.15N 85.67W
05/28/2018                   BAY                FL   OTHER FEDERAL

            STATION PACF1, 1 S PANAMA CITY MEASURED A 53
            MPH GUST.

&&

DH
Local storm report, May 28, 4:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
517 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TROPICAL STORM   NORTHWEST FLORIDA - INT 30.36N 85.80W
05/28/2018                   BAY                FL   ASOS

            ASOS STATION ECP, NORTHWEST FLORIDA -
            INTERNATIONAL APRT MEASURED A PEAK WIND GUST
            OF 47 MPH.

&&

DH
Local storm report, May 28, 4:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 PM EDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TROPICAL STORM   DEFUNIAK SPR AP         30.73N 86.15W
05/28/2018                   WALTON             FL   AWOS

            AWOS STATION 54J, DEFUNIAK SPR AP MEASURED A
            GUST OF 40 MPH.

&&

DH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:32 PM CDTRiver Flood WarningTAEHolmes, Washington35 hr
May 27, 9:32 PM CDTRiver Flood WarningTAEWalton, Washington35 hr
May 28, 6:31 AM CDTTornado WarningTAEGadsden, Liberty29 min
May 28, 8:16 AM CDTSpecial Marine WarningTAE44 min
May 28, 8:55 AM CDTSpecial Marine WarningTAE35 min
May 28, 10:10 AM CDTCoastal Flood AdvisoryTAEBay, Walton12 hr
May 28, 2:04 PM CDTFlash Flood WarningTAEWalton3 hr
May 28, 3:22 PM CDTRiver Flood WarningTAEWalton29 hr

Nearby

Flash Flood Warnings in Florida, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.